Thunderstorm Wind, Weston
- When
- July 24, 5:55 PM MST
- Where
- Weston County, 12.7 mi WSW of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.780, -104.455
Wind gusts were estimated at 60 mph.
A thunderstorm became severe over central Weston County, producing hail and strong wind gusts in the Newcastle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over central Weston County, producing hail and strong wind gusts in the Newcastle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:17 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 517 PM MDT FRI JUL 24 2015 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI JUL 24 2015 WATER VAPOR SHOWS FLAT UPPER RIDGE OVER THE NRN PLAINS WITH SW FLOW EXTENDING FROM THE GREAT BASIN THROUGH THE CNTRL ROCKIES. SHORT WAVE ENERGY IS NOTED LIFTING OUT OF NRN NV INTO NRN UT/WRN WY. AT THE SFC...BROAD HIGH COVERS NERN WY/WRN SD/NWRN NEB. THIS AFTN/TONIGHT...PLENTY OF SUBSIDENCE AND LITTLE IN THE WAY OF UPPER ENERGY THIS AFTN LEADING TO MOSTLY SUNNY SKIES. HOWEVER...HIGHER RES MODELS CONTINUE TO SHOW SOME DIURNALLY DRIVEN ACTIVITY DEVELOPING GENERALLY NORTH/I-90. MLCAPE IS IN THE 500-1000J/KG RANGE AND SHEAR IS SUFFICIENT FOR A STRONGER TO SVR STORM OR TWO IF ANY THING DEVELOPS. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS AFORMENTIONED WAVE APPROACHES OUR WRN/NRN ZONES. ADDITIONAL ACTIVITY POSSIBLE OVER SCNTRL SD GIVEN MODEST THETA-E ADVECTION/LLJ. SATURDAY...ACTIVITY MAY BE ONGOING IN THE MRNG WITH UPPER WAVE CROSSING OUR NRN ZONES. SURFACE LOW CROSSING THROUGH WRN SD WILL AID IN MORE ACTIVITY DEVELOPING DURING THE AFTN...WITH BEST SVR THREAT IN OUR CNTRL SD ZONES WHERE MLCAPE OF 2000-3000J/KG AND MODEST SHEAR EXPECTED. HIGH TEMPS EXPECTED TO BE SIMILAR TO TODAY. .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI JUL 24 2015 A WEAK WAVE WILL MOVE THROUGH THE SOUTHWEST FLOW SUNDAY...BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. UPPER TROUGH IS PROGGED TO DEVELOP ACROSS THE NW PAC COAST SUNDAY...THEN MOVE ACROSS THE NRN PLAINS/SRN CANADA MONDAY INTO TUESDAY. WARM AND UNSTABLE AIR WILL ADVECT INTO THE REGION AHEAD OF THE LOW...WITH TEMPS IN THE 90S AND DEWPOINTS ACROSS THE CNTRL SD PLAINS IN THE 60S BOTH SUNDAY AND MONDAY. COULD SEE STORMS DEVELOP ALONG A COOL FRONT SOUTH OF THE SURFACE LOW MONDAY INTO MONDAY NIGHT...HOWEVER BEST UPPER LEVEL FORCING APPEARS TO BE NORTH OF THE CWA. COOLER AND DRIER AIR WILL PUSH IN BEHIND THE FRONT AND REMAIN FOR THE REST OF THE LONG TERM. TEMPS WILL BE NEAR TO SLIGHTLY BELOW AVERAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 515 PM MDT FRI JUL 24 2015 ISOLATED THUNDERSTORMS EXPECTED THROUGH TONIGHT...WITH LCL MVFR VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY MORNING. SCATTERED THUNDERSTORMS ACROSS THE AREA SATURDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...WARD AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 444 AM MDT FRI JUL 24 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 444 AM MDT FRI JUL 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS THIS AFTERNOON...AND MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOUTH DAKOTA OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY OVER SOUTH CENTRAL SOUTH DAKOTA. STORMS CONTINUING LATE SATURDAY NIGHT MAY ALSO PRODUCE HEAVY RAIN OVER WEST CENTRAL SOUTH DAKOTA. THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 624 PM MDT FRI JUL 24 2015 WYZ057-058-250100- WYOMING BLACK HILLS WY-WESTON WY- 624 PM MDT FRI JUL 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 700 PM MDT... AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF OSAGE...OR 14 MILES WEST OF NEWCASTLE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWCASTLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4368 10466 4385 10473 4404 10426 4373 10417 TIME...MOT...LOC 0023Z 248DEG 23KT 4382 10449 MCKEMY
The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Ten empty coal train cars were derailed by strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592179, 592181, 592182.